4 Key Components When Managing Allergic Reactions

Allergic reactions are common occurrences and can happen to anybody. Many people are aware of their allergic reactions and the severity of them. Anaphylaxis, the complicated word for allergic reactions, is covered in emergency, childcare and standard Red Cross first aid courses (click here to register: http://vancouverfirstaid.ca/first-aid-courses/). Treating and caring for patients of anaphylaxis can be complicated. This article will outline the top 4 components for rescuers and first aid attendants when managing patients with allergic reactions.

1. Signs and Symptoms are never the same.Explaining anaphylaxis through signs and symptoms is very complicated. No two allergic reactions are the same even if its with the same patient with the same allergen. Most reactions begin with a rash on the back, but it may not happen. Keep an open mind, the body’s reactions to allergens are impossible to predict.

Epipen injector for First Aid Training

Epipen Injector for First Aid Training

2. The common medication is epinephrine. Patients with severe allergic reactions typically carry medication with the drug epinephrine in it. Two major products dominate the market: “Twinjet” and “Epipen”. Both medications are incredibly easy and safe to use. The medication expires every 6 months and needs to be replaced. Unfortunately, many susceptible victims do not always carry the medication or let it expire. Rescuers should be aware that they are not allowed to administer the medication and that it must be administered by a trained medical professional (i.e. doctor) or the victim. Some workplaces have adopted policies to allow staff (Lifeguards) to administer the drug. Review your workplace policies or speak to your manager to see if this applies to you. If you do have serious medical allergies make sure you keep your medication current and carry it wherever you go.

3. Always contact medical services or your doctor immediately after severe allergic reactions surface. Regardless if the patient has taken the medication the patient should seek medical attention immediately. Epinephrine is like a “time-out” for the reaction but only generally lasts for about 10 to 15 minutes before the reaction reappears. Just because the symptoms of the allergic reaction have disappeared doesn’t mean the won’t come back. Seek medical attention immediately.

4. Always monitor the vitals. Allergic reactions can be fatal. Rescuers are taught to monitor the patients vitals at all times when severe reactions are occurring. Many severe reactions cause the patients airway or breathing passage to swell and close up making breathing difficult. Rescuers should pay particular attention to the patients breathing and airway while awaiting advanced medical care. Because anaphylaxis commonly affects breathing it is categorized into the respiratory emergencies group.

To learn more about respiratory and breathing emergencies and to learn to recognize and manage patients that have anaphylaxis take a emergency, standard or childcare first aid course through the Canadian Red Cross. Vancouver First Aid proudly offers these courses in Vancouver, Surrey, Richmond, Burnaby, Coquitlam and Delta.

Share
No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.

captcha